Hyperglycemia and hypoglycemia: acute derailment in diabetes

Diabetes patients must always be on their guard to avoid experiencing disruptions. It is important for people with diabetes to recognize the symptoms to prevent derailment of their disease. If a dysregulation is not recognized in time, the patient can fall into a coma or, in the worst case, die. There may be hyperglycemia or hypoglycemia .

Hyperglycemia in type 1 diabetes

Causes

Hyperglycemia or hyperglycemia is spoken of in patients with type 1 diabetes when blood glucose levels are too high. There can be various causes for hyperglycemia, such as injecting too little insulin, insufficient exercise or experiencing an infectious disease. With the flu, a patient often needs more insulin. Even if there is little appetite during an infectious disease, more insulin may be needed. Other causes are the use of water tablets containing thiazide and stress.

Complaints and treatment

Symptoms that indicate hyperglycemia in type 1 diabetes are thirst, drinking a lot, urinating a lot, losing weight and itching. These complaints worsen if the hyperglycemia is not detected in time. The body then becomes acidic. This can be recognized by complaints such as accelerated breathing, red cheeks, drowsiness, pain in the abdomen and an acetone odor. A patient is almost always admitted to hospital in this phase. The treatment consists of administering fluids and giving insulin through an IV. Hyperglycemia is easy to detect by examining the number of ketones in the urine.

Hyperglycemia in type 2 diabetes

Complaints

The symptoms of hyperglycemia in patients with type 2 diabetes are largely the same as hyperglycemia in patients with type 1 diabetes. Hyperglycemia in patients with type 2 only progresses more slowly. Patients with type 2 diabetes do not experience acidification, but dehydration of the body tissues. A patient with hyperglycemia loses liters of fluid.

Therapy

Individuals with severe hyperglycemia are hospitalized and given insulin through an IV. Fluid administration is done gradually so as not to put too much strain on the heart. Causes of hyperglycemia in patients with type 2 diabetes can be very diverse and include injecting too little insulin, not exercising enough, other diseases, a cerebral hemorrhage, a heart attack, stress and the use of prednisone or water tablets.

Hypoglycemia

Decrease in blood glucose levels

One speaks of hypoglycemia when the blood glucose level drops significantly, causing symptoms to occur. Hypoglycemia most often occurs when the patient does not eat on time. Other causes are a high temperature outside, not eating enough or injecting too much insulin. When blood glucose levels drop significantly, this manifests itself in various complaints. At that moment there is a hypo.

Complaints

The complaints can be diverse. It often starts with sweating, shivering, feeling hungry, feeling butterflies in the mouth or experiencing a change in behavior. Diabetics must always take into account the fact that they can get a hypo. In the event of a moderate hypo, the diabetes patient can intervene by quickly ingesting sugars, such as dextrose or sugar cubes. To avoid new problems, it is important to then eat something with carbohydrates that are gradually absorbed into the body, such as a sandwich.

Intervention by experts

If a patient is no longer able to intervene, 112 should be called. An expert (such as a paramedic or a doctor) must then inject a certain amount of glucose into the blood vessel. Experts strongly advise against allowing an unconscious person to drink sugar water. However, a small amount of honey can be rubbed in the mouth against the cheeks pending the arrival of the ambulance. The mucous membrane in the mouth absorbs some glucose from this. After glucose is administered by an expert, the patient wakes up quickly. If this is not the case, there may be another cause underlying the loss of consciousness. This will have to be examined in the hospital.

Preparing for hypo

Diabetics should be aware that a hypo can occur at any time. They can prepare for this by always carrying bags with dextrose or sugar cubes. A bracelet with the word diabetes and the medications used can help doctors with rapid treatment.

Scroll to Top